Thunderstorm Wind, Reno
- When
- August 7, 3:00 AM CST
- Where
- Reno County, 0.57 mi ESE of (Hut)hutchinson Muni
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.067, -97.860
A complex of showers and thunderstorms moved across most of southern Kansas during the early morning hours of August 7th, 2016. The leading edge of the complex produced wind gusts to 40-50 mph, but an isolated wind gust to 67 mph occurred at the Hutchinson airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of showers and thunderstorms moved across most of southern Kansas during the early morning hours of August 7th, 2016. The leading edge of the complex produced wind gusts to 40-50 mph, but an isolated wind gust to 67 mph occurred at the Hutchinson airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 7, 2:22 AM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 322 AM CDT SUN AUG 7 2016 .SHORT TERM...(Today through Tuesday night) Issued at 313 AM CDT Sun Aug 7 2016 Showers and thunderstorms will be ongoing across much of the area this morning. This MCS appears more progressive compared to yesterday at this time which should result in a more rapid attempt at clearing and potential for rising temperatures. The effective front is progged to remain across northern OK but may begin to mix northward into southern KS this afternoon. The front will provide a focus for deep moist convection after 21z across southern KS. Deep layer shear remains fairly marginal but moderate instability and a continued moist column with PWATs greater than 2" and layer warm cloud depths exceeding 4000 meters will result in efficient rain production once again. Any storm that develops will be capable of torrential rain and an isolated threat for damaging wind gusts. Maintained high pops tonight across much of the area as low level moisture transport should allow any activity developing along/north of the front to propagate ESE across the area. The potential for torrential rain and flooding as well as an isolated threat for damaging winds will remain possible. Mon-Tue...Maintained low pops weighted across southern KS on Monday as deep moist convection Sunday night will likely reinforce the effective front across northern OK. The GFS would suggest the front mixes northward or becomes diffuse leading to low confidence in convection/sfc heating on Mon. Maintained low pops Mon night into early Tue with continued low level moisture transport into central KS. The column begins to warm on Tue but recent heavy rain and wet soil should keep highs near climate normals. .LONG TERM...(Wednesday through Saturday) Issued at 313 AM CDT Sun Aug 7 2016 Hot and humid conditions will persist on Wed-Thu as a mid/upper trough develops across the west coast and mid/upper ridging maintains it's influence across the central Conus. The trough will help break down the ridge as we move into the latter portion of the week. Increasing chances for storms will arrive Thursday night into Friday as a cold front moves over the area. The best chance for severe storms could be on Friday as deep layer shear increases. A stable post-frontal regime is anticipated over the weekend with seasonably cool temperatures and dry weather expected. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1140 PM CDT Sat Aug 6 2016 Numerous showers/storms over western Kansas will spread eastward into central and south central Kansas for late tonight and linger into the morning hours. Meanwhile low clouds should remain over central Kansas through the day and could drop into the IFR category Sunday night. A frontal boundary will become the focus for more storms to redevelop Sunday afternoon over central/south central Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 84 72 89 74 / 70 60 20 20 Hutchinson 84 70 89 73 / 80 50 20 10 Newton 82 70 87 73 / 70 60 20 20 ElDorado 82 71 87 74 / 70 60 20 20 Winfield-KWLD 85 73 90 75 / 60 60 30 20 Russell 76 66 85 72 / 90 30 10 10 Great Bend 82 68 87 72 / 80 30 10 10 Salina 78 69 86 74 / 90 40 20 20 McPherson 83 69 88 73 / 90 50 20 10 Coffeyville 86 73 91 74 / 50 60 40 20 Chanute 84 72 89 74 / 60 60 40 30 Iola 83 71 88 73 / 60 60 40 30 Parsons-KPPF 85 73 89 74 / 60 60 40 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...CDJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 842 PM CDT SAT AUG 6 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 842 PM CDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS ARE EXPECTED TO DEVELOP AND BECOME MORE NUMEROUS LATER TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. A FEW STRONG STORMS WITH HEAVY RAIN AND WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE. MINOR FLOODING OF LOW LYING FLOOD PRONE AREAS WILL BE POSSIBLE WITH HIGHER RAINFALL RATES, ESPECIALLY FOR AREAS NORTH OF HIGHWAY 50. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY MORNING LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF CENTRAL KANSAS INTO SOUTHEAST AND PORTIONS OF SOUTH CENTRAL KANSAS. GUSTY WINDS AND HEAVY RAIN WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH HEAVY RAIN WILL REMAIN POSSIBLE. ISOLATED STORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF NEXT WEEK. HEAT INDICES WILL ALSO HOVER NEAR THE CENTURY MARK ACROSS MUCH OF THE AREA DURING THE AFTERNOON HOURS NEXT WEEK...WITH A FEW DAYS OF 103 TO 105 DEGREE HEAT INDICES LOOKING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT SUN AUG 7 2016
KSZ050-051-067-068-082-083-070930-
SEDGWICK KS-HARVEY KS-KINGMAN KS-MCPHERSON KS-RENO KS-RICE KS-
335 AM CDT SUN AUG 7 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
NORTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
RENO COUNTY IN SOUTH CENTRAL KANSAS...
RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 430 AM CDT
* AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF LYONS TO 6 MILES SOUTHWEST OF
NICKERSON TO NEAR TURON...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND BRIEF VERY HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...NEWTON...MCPHERSON...GODDARD...LYONS...HESSTON...
KINGMAN...SOUTH HUTCHINSON...STERLING...CHENEY...HALSTEAD...
MOUNDRIDGE...SEDGWICK...INMAN...BUHLER...COLWICH...HAVEN...
NICKERSON...BURRTON AND GALVA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3852 9847 3839 9742 3800 9736 3758 9765
3762 9846
TIME...MOT...LOC 0834Z 276DEG 42KT 3843 9821 3811 9820 3774 9844
CARUSOThe Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 09:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657418.